Haemophagocytic lymphohistiocytosis occurred during induction chemotherapy in an acute monocytic leukemia patient with FLT3-ITD and DNMT3A mutations

Fei Li, Xiaojie Zhang, Yunyun Wang, Ailin Yang, Zhanglin Zhang, Weiping Tang, Nan Zhong, Huidong Shi

Research output: Contribution to journalArticle

Abstract

Background: Haemophagocytic lymphohistiocytosis (HLH) is considered to be a large challenge for clinicians due to the variable overlaps of symptoms with other severe diseases and a high rate of mortality. Prompt diagnosis and treatment are crucial to avoid a fatal outcome. However, very limited reports have focused on HLH during chemotherapy (Ch-HLH) due to a low incidence and insufficient knowledge. Case presentation: A 22-year-old male was diagnosed with acute monocytic leukemia with FLT3-ITD and DNMT3A mutations and pulmonary infection. He received IA regimen (Idarubicin, 8 mg/m2/d for 3 days and cytarabine, 100 mg/m2/d for 7 days) chemotherapy, anti-infection drugs and blood components transfusions. During the stage of bone marrow suppression, he presented with a fever, cytopenia (WBC, 0.43×109/L; Hb, 73 g/L and PLT, 1×109/L), refractory coagulation dysfunction (APTT, 104.0 s; PT, 30.5 s and Fbg, 0.87 g/L), splenomegaly (3 cm below the costal margin), hyperferritinemia (SF>3000 μg/L), increased soluble interleukin-II receptors (sIL-2R>7500 u/mL) and haemophagocytosis in the bone marrow and was diagnosed with HLH. After he was treated with methylprednisolone at 500 mg/d for 3 days, 120 mg/d for 3 days and 80 mg/d for 3 days, followed by a gradually reduced dose combined with powerful anti-infection drugs, his symptoms subsided and his abnormal parameters recovered to normal levels. Conclusion: Patients with HLH in acute leukemia have a high rate of mortality. This case report provides helpful clinical experiences relative to the recognition and treatment of Ch-HLH for clinicians.

Original languageEnglish (US)
Article number604
JournalBMC Cancer
Volume18
Issue number1
DOIs
StatePublished - May 29 2018

Fingerprint

Leukemia, Monocytic, Acute
Hemophagocytic Lymphohistiocytosis
Induction Chemotherapy
Mutation
Blood Component Transfusion
Infection
Bone Marrow
Interleukin Receptors
Idarubicin
Drug Therapy
Fatal Outcome
Mortality
Cytarabine
Splenomegaly
Methylprednisolone
Pharmaceutical Preparations
Interleukin-2
Leukemia
Fever
Lung

Keywords

  • Acute monocytic leukemia
  • DNMT3A
  • FLT3-ITD
  • Haemophagocytic lymphohistiocytosis
  • Malignancy

ASJC Scopus subject areas

  • Oncology
  • Genetics
  • Cancer Research

Cite this

Haemophagocytic lymphohistiocytosis occurred during induction chemotherapy in an acute monocytic leukemia patient with FLT3-ITD and DNMT3A mutations. / Li, Fei; Zhang, Xiaojie; Wang, Yunyun; Yang, Ailin; Zhang, Zhanglin; Tang, Weiping; Zhong, Nan; Shi, Huidong.

In: BMC Cancer, Vol. 18, No. 1, 604, 29.05.2018.

Research output: Contribution to journalArticle

Li, Fei ; Zhang, Xiaojie ; Wang, Yunyun ; Yang, Ailin ; Zhang, Zhanglin ; Tang, Weiping ; Zhong, Nan ; Shi, Huidong. / Haemophagocytic lymphohistiocytosis occurred during induction chemotherapy in an acute monocytic leukemia patient with FLT3-ITD and DNMT3A mutations. In: BMC Cancer. 2018 ; Vol. 18, No. 1.
@article{ce2026cdafc64f5e9f31318280f6d3e4,
title = "Haemophagocytic lymphohistiocytosis occurred during induction chemotherapy in an acute monocytic leukemia patient with FLT3-ITD and DNMT3A mutations",
abstract = "Background: Haemophagocytic lymphohistiocytosis (HLH) is considered to be a large challenge for clinicians due to the variable overlaps of symptoms with other severe diseases and a high rate of mortality. Prompt diagnosis and treatment are crucial to avoid a fatal outcome. However, very limited reports have focused on HLH during chemotherapy (Ch-HLH) due to a low incidence and insufficient knowledge. Case presentation: A 22-year-old male was diagnosed with acute monocytic leukemia with FLT3-ITD and DNMT3A mutations and pulmonary infection. He received IA regimen (Idarubicin, 8 mg/m2/d for 3 days and cytarabine, 100 mg/m2/d for 7 days) chemotherapy, anti-infection drugs and blood components transfusions. During the stage of bone marrow suppression, he presented with a fever, cytopenia (WBC, 0.43×109/L; Hb, 73 g/L and PLT, 1×109/L), refractory coagulation dysfunction (APTT, 104.0 s; PT, 30.5 s and Fbg, 0.87 g/L), splenomegaly (3 cm below the costal margin), hyperferritinemia (SF>3000 μg/L), increased soluble interleukin-II receptors (sIL-2R>7500 u/mL) and haemophagocytosis in the bone marrow and was diagnosed with HLH. After he was treated with methylprednisolone at 500 mg/d for 3 days, 120 mg/d for 3 days and 80 mg/d for 3 days, followed by a gradually reduced dose combined with powerful anti-infection drugs, his symptoms subsided and his abnormal parameters recovered to normal levels. Conclusion: Patients with HLH in acute leukemia have a high rate of mortality. This case report provides helpful clinical experiences relative to the recognition and treatment of Ch-HLH for clinicians.",
keywords = "Acute monocytic leukemia, DNMT3A, FLT3-ITD, Haemophagocytic lymphohistiocytosis, Malignancy",
author = "Fei Li and Xiaojie Zhang and Yunyun Wang and Ailin Yang and Zhanglin Zhang and Weiping Tang and Nan Zhong and Huidong Shi",
year = "2018",
month = "5",
day = "29",
doi = "10.1186/s12885-018-4534-z",
language = "English (US)",
volume = "18",
journal = "BMC Cancer",
issn = "1471-2407",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Haemophagocytic lymphohistiocytosis occurred during induction chemotherapy in an acute monocytic leukemia patient with FLT3-ITD and DNMT3A mutations

AU - Li, Fei

AU - Zhang, Xiaojie

AU - Wang, Yunyun

AU - Yang, Ailin

AU - Zhang, Zhanglin

AU - Tang, Weiping

AU - Zhong, Nan

AU - Shi, Huidong

PY - 2018/5/29

Y1 - 2018/5/29

N2 - Background: Haemophagocytic lymphohistiocytosis (HLH) is considered to be a large challenge for clinicians due to the variable overlaps of symptoms with other severe diseases and a high rate of mortality. Prompt diagnosis and treatment are crucial to avoid a fatal outcome. However, very limited reports have focused on HLH during chemotherapy (Ch-HLH) due to a low incidence and insufficient knowledge. Case presentation: A 22-year-old male was diagnosed with acute monocytic leukemia with FLT3-ITD and DNMT3A mutations and pulmonary infection. He received IA regimen (Idarubicin, 8 mg/m2/d for 3 days and cytarabine, 100 mg/m2/d for 7 days) chemotherapy, anti-infection drugs and blood components transfusions. During the stage of bone marrow suppression, he presented with a fever, cytopenia (WBC, 0.43×109/L; Hb, 73 g/L and PLT, 1×109/L), refractory coagulation dysfunction (APTT, 104.0 s; PT, 30.5 s and Fbg, 0.87 g/L), splenomegaly (3 cm below the costal margin), hyperferritinemia (SF>3000 μg/L), increased soluble interleukin-II receptors (sIL-2R>7500 u/mL) and haemophagocytosis in the bone marrow and was diagnosed with HLH. After he was treated with methylprednisolone at 500 mg/d for 3 days, 120 mg/d for 3 days and 80 mg/d for 3 days, followed by a gradually reduced dose combined with powerful anti-infection drugs, his symptoms subsided and his abnormal parameters recovered to normal levels. Conclusion: Patients with HLH in acute leukemia have a high rate of mortality. This case report provides helpful clinical experiences relative to the recognition and treatment of Ch-HLH for clinicians.

AB - Background: Haemophagocytic lymphohistiocytosis (HLH) is considered to be a large challenge for clinicians due to the variable overlaps of symptoms with other severe diseases and a high rate of mortality. Prompt diagnosis and treatment are crucial to avoid a fatal outcome. However, very limited reports have focused on HLH during chemotherapy (Ch-HLH) due to a low incidence and insufficient knowledge. Case presentation: A 22-year-old male was diagnosed with acute monocytic leukemia with FLT3-ITD and DNMT3A mutations and pulmonary infection. He received IA regimen (Idarubicin, 8 mg/m2/d for 3 days and cytarabine, 100 mg/m2/d for 7 days) chemotherapy, anti-infection drugs and blood components transfusions. During the stage of bone marrow suppression, he presented with a fever, cytopenia (WBC, 0.43×109/L; Hb, 73 g/L and PLT, 1×109/L), refractory coagulation dysfunction (APTT, 104.0 s; PT, 30.5 s and Fbg, 0.87 g/L), splenomegaly (3 cm below the costal margin), hyperferritinemia (SF>3000 μg/L), increased soluble interleukin-II receptors (sIL-2R>7500 u/mL) and haemophagocytosis in the bone marrow and was diagnosed with HLH. After he was treated with methylprednisolone at 500 mg/d for 3 days, 120 mg/d for 3 days and 80 mg/d for 3 days, followed by a gradually reduced dose combined with powerful anti-infection drugs, his symptoms subsided and his abnormal parameters recovered to normal levels. Conclusion: Patients with HLH in acute leukemia have a high rate of mortality. This case report provides helpful clinical experiences relative to the recognition and treatment of Ch-HLH for clinicians.

KW - Acute monocytic leukemia

KW - DNMT3A

KW - FLT3-ITD

KW - Haemophagocytic lymphohistiocytosis

KW - Malignancy

UR - http://www.scopus.com/inward/record.url?scp=85047661561&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85047661561&partnerID=8YFLogxK

U2 - 10.1186/s12885-018-4534-z

DO - 10.1186/s12885-018-4534-z

M3 - Article

VL - 18

JO - BMC Cancer

JF - BMC Cancer

SN - 1471-2407

IS - 1

M1 - 604

ER -